MAUDE Adverse Event Report: COOK INC SPECTRUM TURBO-JECT ANTIBIOTIC POWER INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC SPECTRUM TURBO-JECT ANTIBIOTIC POWER INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported there was a crack in the tubing of a spectrum turbo-ject antibiotic power injectable picc after placement.The device was implanted on (b)(6) 2022.On (b)(6) 2022, blood leaked through a small crack in the tubing while drawing blood cultures out of the right arm.The device was removed and no infection was present.It was determined another device was not required as the patient had a double-port placed prior to this discovery.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Additional product code/common device name: foz, catheter, intravascular, therapeutic, short-term less than 30 days.Occupation: clinical technology manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 - annex a and g.Investigation ¿ evaluation: on 29mar2022, (b)(6) hospital (united states) informed cook a picc in a spectrum turbo-ject antibiotic power injectable picc (rpn: upics-3.0-ct-nt-abrm-1110; lot 13724268) leaked after placement.The picc line was implanted on (b)(6) 2022.On (b)(6)2022, blood was observed flowing through a small hole in the extension tubing at the batwing hub when retrieving blood cultures out of the right arm of the patient.The picc line was removed, and no infection was present.The picc line was not replaced, because the patient already had a double-port placed prior to this discovery.The patient did not experience any adverse effects or require any additional procedures due to this occurrence.Reviews of the documentation including the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures, as well as a visual inspection and functional test of the returned device, were conducted during the investigation.One used picc device was returned to cook for evaluation.Biological matter was present on the device.Visual examination of the device found a hole in the tubing at the junction of the extension tube and orange batwing hub.Device was leak tested and failed at the junction between the extension tube and hub.No other damage was noted on the device.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 13724268 and subassembly lots ic13504651 and ic13537179 revealed no related non-conformances.A database search for complaints on the reported lot found 5 additional complaints reported from the field.All of these complaints are from the (b)(6) hospital, and all have the same failure.The information provided upon review of dmr, dhr, and device failure analysis, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The product ifu (t_upicabrm_rev2) ¿cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers¿ provides the following information to the user related to the reported failure mode: intended use: ¿the maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the masimum flow rate indicated, as shown on the following table.¿ warnings :¿-the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and statis pressure test results are shown in the following table.[3fr single hub has a 0.52 ml priming volume, 2ml/sec labeled flow rate, 123 psi maximum flow, 249 psi 37 degrees celsius average static burst water pressure, 237-258 psi 37 degrees celsius range static burst pressure.] *maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.¿ precautions: -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.-patient movement can case catheter tip displacement.Catheters places via an antecubital vein have shown tip movement of up to 10 cm with motion of the extremity.-catheter size should be as small as the use will allow.Instructions for use.Power injection procedure.¿2.Remove any injection/needless caps from the spectrum turbo-ject picc.3.Attach a 10ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.4.Ensure adequate blood return and flush catheter vigorously with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.5.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.6.Conduct study using the power injector, making sure not to exceed the maximum flowrate or pressure limit for the catheter.7.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.8.Place a new injection/needeless cap on the spectrum turbo-ject picc, flush and lock the catheter with saline or heparinized saline per institutional protocol.¿ how supplied.Supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if packaging is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, the root cause is related to inadequate flexural strength in a previous hub design change.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.Appropriate measures have been taken to address this failure mode.A capa was previously opened to further investigate this failure mode.Corrective actions have since been implemented following the manufacture of this device.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
SPECTRUM TURBO-JECT ANTIBIOTIC POWER INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14141000
Report Number1820334-2022-00607
Device Sequence Number6231959
Product Code LJS
UDI-Device Identifier00827002056763
UDI-Public(01)00827002056763(17)221201(10)13724268
Combination Product (Y/N)Y
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K100974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2022
Device Model NumberN/A
Device Catalogue NumberUPICS-3.0-CT-NT-ABRM-1110
Device Lot Number13724268
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/29/2022
Supplement Date Received by Manufacturer11/22/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date12/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown